Wisconsin, 2013

Hail and Damaging Wind in Wisconsin, September 1, 2013

September 1, 2013 · NWS GRB · 4 events in 3 counties and zones

Thunderstorms developed in unstable air ahead of an approaching cold front and upper level disturbance. A couple storms produced isolated large hail and wind damage in central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in unstable air ahead of an approaching cold front and upper level disturbance. A couple storms produced isolated large hail and wind damage in central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 1, 3:04 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 1, 3:04 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
404 AM CDT SUN SEP 1 2013

FORECAST DISCUSSION FOR ROUTINE MORNING FORECAST ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND MONDAY
ISSUED AT 403 AM CDT SUN SEP 1 2013

ISSUES THIS PERIOD ON PCPN TRENDS TODAY...THEN SKYCON FOR SUN
NIGHT INTO MONDAY.

LATEST MSAS ANALYSIS/RADAR SHOWING COLD FRONT MOVING INTO WESTERN
WI ATTM. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE
DEVELOPING OUT AHEAD OF THE FRONT OVER NORTHERN WI AS SUGGESTED BY
HRRR. NO REAL CHANGE MADE TO PREVIOUS FORECAST FOR TODAY...SPEEDING
UP EASTWARD PROGRESSION OF PCPN SOME. SOME CONCERNS ON STORMS WITH
INCREASING SHEAR OVER CWA...THOUGH CURRENT STORMS MOVING OUT OF
INSTABILITY AXIS OVER WESTERN WI...WHICH IS WEAK. WILL USE AREAL
TERMS FOR COVERAGE. FRONT TO MOVE THROUGH GRB AROUND 18Z.

COOLER AND DRIER AIR TO MOVE INTO STATE BEHIND FRONT. MODEL
SOUNDINGS INDICATE MOISTURE TRAPPED BELOW INVERSION SUN NIGHT INTO
MONDAY MORNING...WHICH WILL LIKELY BE ENHANCED BY MOISTURE OFF
LAKE SUPERIOR WITH COOL NORTH WINDS FLOWING OVER LAKE. HAVE
BROUGHT CLOUD COVER UP...AND LINGERED IT INTO MON AFTN...WHEN
SUBSIDENCE SHOULD ERODE. WENT SLIGHTLY COOLER ON TEMPS MON...BIT
WARMER SUN NIGHT GIVEN CLOUDS.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY
ISSUED AT 403 AM CDT SUN SEP 1 2013

THE MAIN FEATURE IMPACTING WEATHER ACROSS THE FORECAST AREA FOR
THE LONG TERM IS AN UPPER LEVEL RIDGE THAT IS EXPECTED TO AMPLIFY
DURING THE WEEK. SURFACE HIGH PRESSURE IS FORECAST OVER THE REGION
FOR THE EARLY PART OF THE WEEK. THERE ARE TIMING DIFFERENCES AMONG
THE MODELS WITH A COLD FRONT PUSHING SOUTH ACROSS WISCONSIN MID TO
LATE WEEK AS AN UPPER SYSTEM PASSES WELL TO THE NORTHEAST OF THE
STATE. THE 12Z ECMWF WAS FASTER THAN THE 00Z GFS WITH THIS BOUNDARY
AND KEPT THE AREA DRY. THE SLOWER GFS DID INDICATE SOME QPF AS THE
BOUNDARY PASSES. HAVE CONTINUED THE DRY FORECAST THROUGH THURSDAY
SINCE THERE WILL BE LITTLE MOISTURE TO WORK WITH AND THERE SHOULD
BE LITTLE...IF ANY...UPPER LEVEL SUPPORT. ANOTHER FRONT IS EXPECTED
TO MAKE ITS WAY THROUGH THE AREA DURING THE COMING WEEKEND. TIMING
IS A BIT DIFFERENT BUT MODELS WERE SHOWING SOME QPF...JUST NOT
ALWAYS IN THE SAME PLACE AND TIME. CONFIDENCE IN LOCATION AND
TIMING OF ANY SHOWERS...IF THEY DO DEVELOP...IS RATHER LOW SO HAVE
SOME SLIGHT CHANCE POPS SCATTERED AROUND THE FORECAST AREA FROM
THURSDAY NIGHT INTO SATURDAY.

LOW TEMPERATURES SHOULD BE RATHER COOL MONDAY NIGHT WITH HIGH
PRESSURE MOVING IN AND NOT MUCH CLOUD COVER. BUT EXPECT NEAR
NORMAL HIGHS FOR TUESDAY WITH PLENTY OF SUNSHINE. ABOVE NORMAL
TEMPERATURES ARE LIKELY FOR TUESDAY NIGHT AND WEDNESDAY AHEAD OF
THE APPROACHING COLD FRONT. HAVE THE FRONT PASSING THROUGH ON
WEDNESDAY...CLOSER TO THE 12Z ECMWF TIMING SO WEDNESDAY NIGHT AND
THURSDAY WILL BE COOLER...BUT NEAR NORMAL FOR THIS TIME OF YEAR.
EXPECT MAINLY ABOVE NORMAL TEMPERATURES FOR THE FORECAST PERIOD.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1046 PM CDT SAT AUG 31 2013

A STRONG COLD FRONT AND UPPER LEVEL DISTURBANCE WILL AFFECT THE
REGION LATE TONIGHT INTO SUNDAY. SOME PATCHY MVFR/IFR FOG WILL
CONTINUE UNTIL THE THICKER CLOUD COVER AND PCPN ARRIVES. BEST
BET FOR SHOWERS AND TSTMS WILL BE OVER NORTHERN WI LATE TONIGHT
INTO EARLY SUNDAY...WITH ONLY SCT PCPN EXPECTED FARTHER SOUTH.
GIVEN RECENT RADAR TRENDS...HAVE REMOVED TEMPO GROUPS FOR TSTMS
AT AUW/CWA. KEPT A MENTION IN THE RHI TAF OVERNIGHT INTO EARLY
SUNDAY. MVFR/IFR CONDITIONS MAY ACCOMPANY THE TSTMS...AND PATCHY
MVFR/IFR CIGS MAY ALSO DEVELOP IN THE WAKE OF THE COLD FRONTAL
PASSAGE ON SUNDAY. SCT TSTMS COULD ALSO DEVELOP ALONG THE FRONT
AS IT MOVES THROUGH EAST CENTRAL WI DURING THE EARLY TO MID
AFTERNOON. KEPT A PROB30 GROUP AT GRB/ATW TO COVER THIS
POSSIBILITY. WITH COLD NNW FLOW MOVING ACROSS WESTRN LK SUPERIOR
ON SUNDAY EVG...SOME SCT LAKE-EFFECT RAIN SHOWERS AND LOW CLOUDS
COULD AFFECT NORTH CENTRAL WI...INCLUDING THE RHI TAF SITE. THE
REST OF THE FORECAST AREA SHOULD SEE PARTIAL CLEARING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....TE
LONG TERM......MG
AVIATION.......KIECKBUSCH
Hazardous weather outlook, Aug 31, 7:26 PM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
826 PM CDT SAT AUG 31 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-020130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
826 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. ISOLATED SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND HAIL UP TO QUARTER SIZE
ARE POSSIBLE OVER NORTH CENTRAL AND FAR NORTHEAST WISCONSIN AFTER
3 AM. LOCALLY HEAVY RAINFALL IS ALSO ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE ON SUNDAY AS A COLD FRONT
MOVES THROUGH THE REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE IN FAR NORTHEAST WISCONSIN EARLY IN THE MORNING...AND
IN EAST CENTRAL WISCONSIN DURING THE EARLY TO MID PART OF THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUP ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT
SPOTTERS ARE URGED TO RELAY ANY REPORTS OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-020130-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
826 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT...BUT SEVERE
WEATHER IS NOT EXPECTED. PATCHY MARINE FOG MAY ALSO DEVELOP ON
THE NEARSHORE WATERS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS A COLD FRONT MOVES THROUGH
THE AREA. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
DURING THE EARLY TO MID PART OF THE AFTERNOON.

GUSTY NORTH WINDS ARE EXPECTED SUNDAY NIGHT INTO MONDAY NIGHT...
IN THE WAKE OF A STRONG COLD FRONT. THE WINDS AND RESULTING WAVES
ARE LIKELY TO REACH LEVELS HAZARDOUS TO SMALL CRAFT.

KIECKBUSCH

In the hours before

Special weather statement, Sep 1, 2:39 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
339 AM CDT SUN SEP 1 2013

WIZ005-010-011-018-010930-
FOREST-LINCOLN-ONEIDA-VILAS-
339 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING ALONG A LINE FROM TRIPOLI TO LAC DU
FLAMBEAU...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS 40 TO 45 MPH...ARE POSSIBLE WITH THE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WOODBORO...           MC NAUGHTON...        LAKE TOMAHAWK...
  ST GERMAIN...         RHINELANDER...        SUGAR CAMP...
  STARKS...             EAGLE RIVER...        THREE LAKES...
  MONICO...             CLEARWATER LAKE...    GAGEN...
  FRANKLIN LAKE CAMPGROUND...
  ANVIL LAKE CAMPGROUND...                    HILES...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

TE
Special weather statement, Sep 1, 3:41 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
441 AM CDT SUN SEP 1 2013

WIZ018-019-030-035-036-011045-
LANGLADE-LINCOLN-MARATHON-PORTAGE-WOOD-
441 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES
NORTHWEST OF ANTIGO TO 29 MILES SOUTHWEST OF WAUSAU...MOVING EAST AT
30 MPH.

PEA SIZE HAIL...WINDS 40 TO 45 MPH...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  MOON...               MILLADORE...          BROKAW...
  BLOOMVILLE...         DUDLEY...
  RIB MOUNTAIN STATE PARK...                  RIB MOUNTAIN...
  GLEASON...            WAUSAU...             PARRISH...
  MOSINEE...            DOERING...            BAVARIA...
  SCHOFIELD...          ROTHSCHILD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

TE
Local storm report, Sep 1, 4:17 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
517 AM CDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     HAIL             EDGAR                   44.91N 89.96W
09/01/2013  M0.25 INCH       MARATHON           WI   PUBLIC

&&

SAC

The radar

The Green Bay radar (KGRB), 127 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
September 1, 4:20 AM CST
Where
Marathon County, 1.62 mi ENE of (Auw)wausaw Muni Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.940, -89.600

Thunderstorm winds downed approximately 30 trees on property southeast of Wausau. The isolated damage was caused by thunderstorm winds that were estimated to be at least 70 mph.

Hail, Marathon

When
September 1, 5:52 AM CST
Where
Marathon County, 0.69 mi S of Knowlton
Measured
0.88 in hail
Reported by
Social Media
Coordinates
44.710, -89.680

Thunderstorms produced nickel size hail that fell in Knowlton.

Hail, Portage

When
September 1, 6:30 AM CST
Where
Portage County, 0.85 mi SE of Polonia
Measured
0.88 in hail
Reported by
Public
Coordinates
44.560, -89.410

Thunderstorms produced nickel size hail that fell in Polonia.

Hail, Waupaca

When
September 1, 7:10 AM CST
Where
Waupaca County, 4 mi W of Symco
Measured
1 in hail
Reported by
Public
Coordinates
44.510, -88.980

Thunderstorms produced quarter size hail that fell on Highway 161 between Iola and Symco.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477049, 477046, 477047, 477048.